South Dakota, 2016

Hail in South Dakota, August 1, 2016

August 1, 2016 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over central Butte County and tracked across southeastern portions of the county. The storm produced hail to golf ball size north and east of Newell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over central Butte County and tracked across southeastern portions of the county. The storm produced hail to golf ball size north and east of Newell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 4:10 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 1, 4:10 PM MST, 1 hour 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
510 PM MDT MON AUG 1 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 154 PM MDT Mon Aug 1 2016

The latest water vapor satellite images showed an upper-level low
over Saskatchewan with dry midlevel westerly flow across the CWA.
Visible satellite images indicated towering cumulus over the
BLKHLS with residual stable wave clouds over the plains in the
wake of the dissipated morning stratus. SPC mesoanalysis graphics
showed 500-1500 J/kg of MLCAPE with some MLCIN over southwestern
SD, but minimal elsewhere. Expect that thunderstorm development
will struggle against the dry midlevel air and weak subsidence.
However, sufficient deep-layer shear exists should a storm
maintain itself, which is most probable in the vicinity of the
BLKHLS.

For tonight, a weak surface high will settle across the CWA as 850-
mb temperatures drop below 20F. Any convection that develops this
afternoon should diminish by 03z this evening given the lack of
forcing and expected stabilization behind the today's weak frontal
passage. Tuesday will see return southeast surface flow as low-
amplitude ridging occurs aloft. This will result in a mild and
mostly dry day, with some breezy winds over northeastern WY and far
western SD -- especially in the afternoon. A subtle wave will cross
the area Tuesday night with an increasing low-level jet stream and
some warm and theta-E advection late over northwestern areas --
leading to isolated TSRA.

.LONG TERM...(Wednesday Through Monday)
Issued at 154 PM MDT Mon Aug 1 2016

Upper trof works through the nrn rockies on Wednesday pushing a
cdfnt through the region. This will bring a chance of tsra to the
cwfa...with hot temperatures expected ahead of the front as temps
warm well into the 90s (and even some lower 100s possible
south/east of the Blkhls). Dry and cooler conditions expected for
the rest of the work week. Chances for tsra will return by early
in the weekend...with temps heating up by the end of the weekend
into early next week as upper ridge builds amplifies into the nrn
plains.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 507 PM MDT Mon Aug 1 2016

Isolated ts over the Black Hills will dissipate this evening.
There is a chance for isolated shra/ts over the far east this
evening. Otherwise, there is a chance that MVFR cigs may develop
again late tonight over central SD.

&&

.UNR Watches/Warnings/Advisories...
SD...WY...None.
&&

SHORT TERM...Bunkers
LONG TERM...Johnson
AVIATION...JC
Hazardous weather outlook, Aug 1, 1:48 AM MST, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
248 AM MDT MON AUG 1 2016

SDZ001-002-012-013-024>031-041-042-044-072>074-WYZ057-071-021300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WYOMING BLACK HILLS-NORTHEASTERN CROOK-
248 AM MDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH SUNDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-046-047-049-021300-
ZIEBACH-HAAKON-JACKSON-MELLETTE-TODD-TRIPP-
248 AM MDT MON AUG 1 2016 /348 AM CDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A MARGINAL
RISK OF SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE CHANCES FOR THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

WYZ054>056-058-021300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
248 AM MDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE OF
THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 1, 2:41 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             2 N DOWNTOWN CUSTER     43.80N 103.60W
08/01/2016  E0.50 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MCKEMY
Special weather statement, Aug 1, 2:49 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
349 PM MDT MON AUG 1 2016

SDZ029-074-012215-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
349 PM MDT MON AUG 1 2016

...SPECIAL WEATHER STATEMENT...

AT 349 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHWESTERN CUSTER STATE PARK...OR NEAR CUSTER...MOVING EAST AT 10
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANATOR...LEGION LAKE...CUSTER STATE PARK...CUSTER PARK GAME LODGE...
CENTER LAKE...STOCKADE LAKE...
NORTHERN WIND CAVE NATIONAL PARK AND BLUE BELL.

LAT...LON 4371 10363 4385 10352 4383 10321 4358 10339
TIME...MOT...LOC 2149Z 286DEG 10KT 4375 10347

MCKEMY
Local storm report, Aug 1, 2:50 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
350 PM MDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             6 W NEMO                44.19N 103.63W
08/01/2016  E0.88 INCH       LAWRENCE           SD   PUBLIC

&&

JJ
Local storm report, Aug 1, 2:56 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             8 SSW BROWNSVILLE       44.17N 103.73W
08/01/2016  E2.50 INCH       LAWRENCE           SD   PUBLIC

&&

ME
Local storm report, Aug 1, 3:29 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT MON AUG 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 NW NEMO               44.22N 103.56W
08/01/2016  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

ME
Special weather statement, Aug 1, 5:36 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT MON AUG 1 2016

SDZ012-020115-
BUTTE SD-
636 PM MDT MON AUG 1 2016

...STRONG THUNDERSTORM OVER SOUTHEASTERN BUTTE COUNTY...

AT 636 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEWELL...OR 21 MILES NORTHEAST OF BELLE FOURCHE...MOVING SOUTHEAST AT
10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWELL.

LAT...LON 4483 10354 4488 10339 4477 10318 4467 10348
TIME...MOT...LOC 0036Z 327DEG 10KT 4481 10345

JC

The radar

The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Butte

When
August 1, 5:55 PM MST
Where
Butte County, 5 mi NNE of Newell
Measured
1.75 in hail
Reported by
Public
Coordinates
44.777, -103.381

Hail, Butte

When
August 1, 6:00 PM MST
Where
Butte County, 5.39 mi NE of Newell
Measured
1 in hail
Reported by
Public
Coordinates
44.758, -103.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653175, 653176.